Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jan 27, 1996, 1:09 AM EST for Tazewell County, Virginia; Mercer County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 27, 1996, 1:09 AM EST (06:09 UTC)
- Expired
- Jan 27, 1996, 5:15 AM EST
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 479 m²/s²
- 0-3 km storm-relative helicity
- 699 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 270610 FFWRNK VAC185-WVC055-271015- BULLETIN FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 109 AM EST SAT JAN 27 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 515 AM EST FOR THE FOLLOWING COUNTYS... IN SOUTHWEST VIRGINIA ...TAZEWELL COUNTY IN SOUTH CENTRAL WEST VIRGINIA ...MERCER COUNTY POLICE IN MERCER COUNTY WEST VIRGINIA REPORT ROADS CLOSED AND SMALL STREAMS AND CREEKS ARE FLOODING. DOPPLER RADAR ALSO SHOWS HEAVY RAIN MOVING OVER TAZEWELL COUNTY VIRGINIA AND MERCER COUNTY WEST VIRGINIA. HEAVY RAIN IS LIKELY THROUGH AT LEAST 400 AM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. KANE &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 26, 8:53 PM EST, 4 hours 16 minutes earlier.
Area forecast discussion, Jan 26, 8:53 PM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 850 PM EST FRI JAN 26 1996 HAVE AND WILL BE COORDINATE BY PHONE WITH WSFO CONCERNING CURRENT WX AND FCSTS. A FEW COMMENTS.... PATCHES OF FREEZING RAIN STILL BEING REPORTED ACRS CWA...MAINLY IN THE COLDER VALLEY LOCATIONS. KFCX 88D AT 130Z DSYLD PCP ACRS MOST OF SCOPE. VAD WND PFL INDCTED VEERING WNDS. MODELS IN PRETTY GOOD AGREEMENT IN HANDLING OF SYS WITH MINOR DIF OCCURRING IN TIMI&NG AND AMOUNT OF PCP. KK
In the hours before
Special weather statement, Jan 26, 11:13 PM EST, 1 hour 56 minutes before
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-271000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1113 PM EST FRI JAN 26 1996 ...HIGH WIND WARNING IN EFFECT THROUGH SATURDAY FOR THE NORTHWEST MOUNTAINS OF NORTH CAROLINA... ...HIGH WIND WARNING IN EFFECT OVERNIGHT AND SATURDAY MORNING IN THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VIRGINIA ABOVE 1500 FEET... INTESIFYING LOW PRESSURE OVER THE MIDWEST WILL MOVE A STRONG COLD FRONT TOWARD THE REGION LATER TONIGHT AND EARLY SATURDAY MORNING. SUSTAINED WINDS FROM THE SOUTH AND SOUTHEAST COULD REACH 35 TO 45 MPH WITH GUSTS OF 60 MPH OR GREATER IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA AS WELL AS THE ALLEGHANY HIGHLANDS AND THE SOUTHERN SHENANDOAH VALLEY. . MOTORISTS DRIVING HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR HAZARDOUS DRIVING CONDITIONS THROUGH THE MOUNTAINS OVERNIGHT. ALSO...WITH THE SOGGY GROUND...SOME TREES WILL EASILY BE UPROOTED BY THE STRONG WINDS. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST INFORMATION. KK
Special weather statement, Jan 26, 11:15 PM EST, 1 hour 54 minutes before
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-271000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1113 PM EST FRI JAN 26 1996 ...HIGH WIND WARNING IN EFFECT THROUGH SATURDAY FOR THE NORTHWEST MOUNTAINS OF NORTH CAROLINA... ...HIGH WIND WARNING IN EFFECT OVERNIGHT AND SATURDAY MORNING IN THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VIRGINIA ABOVE 1500 FEET... INTESIFYING LOW PRESSURE OVER THE MIDWEST WILL MOVE A STRONG COLD FRONT TOWARD THE REGION LATER TONIGHT AND EARLY SATURDAY MORNING. SUSTAINED WINDS FROM THE SOUTH AND SOUTHEAST COULD REACH 35 TO 45 MPH WITH GUSTS OF 60 MPH OR GREATER IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA AS WELL AS THE ALLEGHANY HIGHLANDS AND THE SOUTHERN SHENANDOAH VALLEY. . MOTORISTS DRIVING HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR HAZARDOUS DRIVING CONDITIONS THROUGH THE MOUNTAINS OVERNIGHT. ALSO...WITH THE SOGGY GROUND...SOME TREES WILL EASILY BE UPROOTnED BY THE STRONG WINDS. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST INFORMATION. KK
Special weather statement, Jan 26, 11:24 PM EST, 1 hour 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-270500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1124 PM EST FRI JAN 26 1996 ...FREEZING RAIN ADVISORIES IN EFFECT THIS EVENING... A FREEZING RAIN ADVISORY IS IN EFFECT FOR MUCH OF SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA AND PORTIONS OF NORTHWEST NORTH CAROLINA. COUNTIES IN THE ADVISORY INCLUDE: IN SOUTHWEST VIRGINIA...BATH...ALLEGHANY...CRAIG...BOTETOURT ...ROCKBRIDGE...AMHERST...BEDFORD...FRANKLIN...HENRY... PATRICK...FLOYD...ROANOKE...MONTGOMERY...CARROLL...GRAYSON ...WYTHE...BLAND...PULASKI...GILES . IN SOUTHEAST WEST VIRGINIA...GREENBRIER...SUMMERS...MONROE IN NORTH CAROLINA...ASHE...ALLEGHANY...WATAUGA...WILKES...SURRY ...STOKES...YADKIN RAIN CONTINUES TO FALL ACROSS THE REGION...HEAVIER AMOUNTS WERE NOTED MAINLY IN SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. COLD AIR REMAINED TRAPPED NEAR THE SURFACE AND TEMPERATURES WERE NEAR FREEZING IN MANY AREAS. THE RAIN WAS FREEZING ON CONTACT WITH THE GROUND IN SOME AREAS...ESPECIALLY IN THE COLDER VALLEYS. BE ALERT FOR AREAS OF FREEZING RAIN ON ROADWAYS AND SIDEWALKS. ALLOW EXTRA TIME TO MAKE IT HOME AND TAKE IT SLOW AND EASY. MOST OF THE FREEZING RAIN SHOULD CHANGE TO ALL RAIN AFTER MIDNIGHT. UNFORTUNATELY...THE RAIN COULD THEN BE OCCASIONALLY HEAVY WHICH COULD CAUSE FLOODING. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV OR RADIO FOR ANY FURTHER STATEMENTS. KK
Special weather statement, Jan 26, 11:25 PM EST, 1 hour 44 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-270500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1124 PM EST FRI JAN 26 1996 ...FREEZING RAIN ADVISORIES IN EFFECT THIS EVENING... A FREEZING RAIN ADVISORY IS IN EFFECT FOR MUCH OF SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA AND PORTIONS OF NORTHWEST NORTH CAROLINA. COUNTIES IN THE ADVISORY INCLUDE: IN SOUTHWEST VIRGINIA...BATH...ALLEGHANY...CRAIG...BOTETOURT ...ROCKBRIDGE...AMHERST...BEDFORD...FRANKLIN...HENRY... PATRICK...FLOYD...ROANOKE...MONTGOMERY...CARROLL...GRAYSON ...WYTHE...BLAND...PULASKI...GILES . IN SOUTHEAST WEST VIRGINIA...GREENBRIER...SUMMERS...MONROE IN NORTH CAROLINA...ASHE...ALLEGHANY...WATAUGA...WILKES...SURRY ...STOKES...YADKIN RAIN CONTINUES TO FALL ACROSS THE REGION...HEAVIER AMOUNTS WERE NOTED MAINLY IN SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. COLD AIR REMAINED TRAPPED NEAR THE SURFACE AND TEMPERATURES WERE NEAR FREEZING IN MANY AREAS. THE RAIN WAS FREEZING ON CONTACT WITH THE GROUND IN SOME AREAS...ESPECIALLY IN THE COLDER VALLEYS. BE ALERT FOR AREAS OF FREEZING RAIN ON ROADWAYS AND SIDEWALKS. ALLOW EXTRA TIME TO MAKE IT HOME AND TAKE IT SLOW AND EASY. MOST OF THE FREEZING RAIN SHOULD CHANGE TO ALL RAIN AFTER MIDNIGHT. UNFORTUNATELY...THE RAIN COULD THEN BE OCCASIONALLY HEAVY WHICH COULD CAUSE FLOODING. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV OR RADIO FOR ANY FURTHER STATEMENTS. KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 2:08 AM EST | Flash Flood Warning | RNK | Bland | 4 hr |
| Jan 27, 3:26 AM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 4 hr |
| Jan 27, 3:26 AM EST | Flash Flood Warning | RNK | City of Lexington | 4 hr |
| Jan 27, 3:26 AM EST | Flash Flood Warning | RNK | Giles, Pulaski | 4 hr |
| Jan 27, 2:08 AM EST | Flash Flood Warning | RNK | Greenbrier, Monroe, Summers | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Flash Flood Warnings in West Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.